Utah, 2021Damaging Wind in Utah, September 18, 2021
September 18, 2021 · NWS GJT · 1 event in 1 county or zone
A shortwave trough progressed across the region. As a result, scattered showers and thunderstorms developed across eastern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough progressed across the region. As a result, scattered showers and thunderstorms developed across eastern Utah. However, dry low levels led to gusty winds rather than heavy wetting rains with convection. Some storms generated severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 18, 2:20 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 18, 2:20 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
320 PM MDT Sat Sep 18 2021
.SHORT TERM...(Tonight through Sunday night)
Issued at 320 PM MDT Sat Sep 18 2021
Light showers with embedded thunderstorms have developed as
advertised across eastern Utah this morning, spreading east into
western Colorado this early afternoon. As expected, gusty outflow
winds appear the primary concerns as the low levels remain very
dry despite increase in precipitable water levels. Winds have
gusted in the 40s across portions of northwest Colorado as these
virga showers have moved through, enhanced by the tighter gradient
winds ahead of an approaching Pacific Northwest trough. Critical
fire weather conditions were localized across northwest Colorado
and brief but despite the gusty winds, relative humidity is
already rising this afternoon across the region, so fire weather
concerns are lessening. The 12Z GJT morning sounding indicated a
strong inverted V profile as also seen in model soundings with
around 1000 J/kg of DCAPE, so these strong gusty outflow winds are
being realized. On the other hand, mixed layer and surface based
CAPE remains very low, so not expecting widespread thunderstorm
activity but rather isolated to scattered storms with some of the
showers. Hi res guidance shows the bulk of shower activity coming
in from the west late this afternoon and tracking overhead western
Colorado this evening with a leading shortwave ahead of the main
PacNW low. This is accompanied by a 90 kt jet streak so enough
forcing is available for sustained convective activity through
late this evening with some showers lingering into early Sunday
morning. Some of these storms could be strong with gusty winds to
40 kts or greater being the primary concern and little in the way
of rainfall.
The main upper level trough will approach the CWA Sunday morning
and move across the Intermountain West and northern Rockies Sunday
evening. Some storms may fire off the higher terrain Sunday
afternoon but anticipate coverage to be more isolated until Sunday
evening when the main trough moves across the north with the best
upper level support over northwest Colorado. Showers will increase
in northwest flow as cold air advection accompanies this trough,
as H7 temperatures drop to the 0C to -4C range for areas north of
I-70, especially northwest Colorado. This would favor the
northwest Colorado mountains with snow although latest model
trends indicate up to an inch at the higher peaks, though wouldn't
shock me if some higher peaks receive a little more. Below
freezing temperatures are possible in the Upper Yampa River Basin
Sunday night, which includes the Yampa and Steamboat Springs
areas, so issued a Freeze Watch for COZ005 for that potential
being a potential season ending freeze. Elsewhere, while
temperatures will remain cooler than normal, it looks like most
areas should remain above freezing. Freeze potential looks more
expansive and more likely Monday night into Tuesday morning as
skies clear out behind this trough. More details on this in the
Long Term section. Temperatures still remain above normal this
weekend ahead of the cold front Sunday evening.
.LONG TERM...(Monday through Saturday)
Issued at 320 PM MDT Sat Sep 18 2021
The well-advertised trough will have already moved through our
region by the start of the long term (Monday morning). This
leaves the forecast area under northwest flow Monday. Expect some
light, lingering precipitation during the day on Monday as this
energy works out of the region. A weak transitory ridge will move
in Tuesday and Wednesday as another wave of energy moves toward
the Pacific Northwest. Models are showing this trough diving south
on Wednesday night / Thursday...resting over the southwest
Thursday evening. According to the most recent runs, there is some
disagreement (given 100+ hours) in the track of this system. The
bigger uncertainty comes more from the variable strength of what
looks like a cutoff low forming over the southwest. At any rate,
forecast certainty really tanks after that system throws a wrench
starting mid next week.
Temperatures start out cooler than normal across much of the
forecast area on Monday. In the wake of the aformentioned cold
front, highs will struggle to reach 5-10 degrees below normals
everywhere except south of the San Juans, where near normal temps
prevail. Northern areas like Vernal and Craig could be as much as
15 degrees below normal highs on Monday. As these (northern) areas
lose cloud cover Monday night and Tuesday morning, freezing
conditions become even more widespread than Monday morning. Much of
Moffat, Routt, Eagle, and portions of Garfield and Rio Blanco
Counties stand the best chance to see low elevation freeze concerns
Tuesday morning. As high pressure approaches from the west,
temperatures warm slightly Tuesday (still remaining below normal).
With the high overhead Wednesday, we'll see highs near or just above
normal and remain there through the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM MDT Sat Sep 18 2021
Increasing moisture will lead to an increase in showers and
thunderstorms this afternoon. Coverage will increase from west to
east before coverage shifts to western Colorado overnight.
Activity will be capable of producing strong wind gusts exceeding
30 knots. Outside of convection, VFR conditions will prevail
through the period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Watch from late Sunday night through Monday morning for
COZ005.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...SS
AVIATION...TGJTHazardous weather outlook, Sep 18, 12:46 AM MST, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
146 AM MDT Sat Sep 18 2021
COZ001>014-017>023-UTZ022>025-027>029-191300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
146 AM MDT Sat Sep 18 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Clouds and the chance for showers and thunderstorms will increase
from west to east today as a disturbance moves through the region.
Gusty winds will accompany this system though increased humidities
will limit fire weather concerns. Unsettled conditions will
continue overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered showers and thunderstorms will continue on Sunday,
focused along the Continental Divide, and again on Monday with
activity shifting north of I-70. Light snow will be possible at
the highest northern and central mountain peaks. Gusty winds will
be the main threat with storms. A significant cool down is
expected Monday into Tuesday in the wake of a cold front before
temperatures rebound mid to late week as high pressure builds
overhead.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 18, 3:35 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
435 PM MDT Sat Sep 18 2021
COZ003-006-007-009-182300-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-Grand Valley CO-
435 PM MDT Sat Sep 18 2021
...A strong thunderstorm will impact portions of northwestern Mesa
County through 500 PM MDT...
At 434 PM MDT, Doppler radar was tracking a strong thunderstorm
moving over the Grand Valley and moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Junction, Fruita, Palisade, Cameo, Fruitvale, Clifton, Orchard
Mesa and Redlands.
This includes the following highways...
Interstate 70 in Colorado between mile markers 18 and 58.
U.S. Highway 50 in Colorado between mile markers 32 and 36.
Colorado 65 between mile markers 51 and 61.
Colorado 141 between mile markers 160 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3899 10859 3917 10878 3937 10843 3921 10805
TIME...MOT...LOC 2234Z 239DEG 41KT 3913 10859
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
15Special weather statement, Sep 18, 3:41 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
441 PM MDT Sat Sep 18 2021
UTZ023-024-182315-
Eastern Uinta Basin UT-Eastern Uinta Mountains UT-
441 PM MDT Sat Sep 18 2021
...A strong thunderstorm will impact portions of northeastern Uintah
and southeastern Daggett Counties through 515 PM MDT...
At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Vernal, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vernal and Naples.
This includes U.S. Highway 40 in Utah between mile markers 145 and
146, and between mile markers 155 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4034 10935 4046 10953 4090 10912 4057 10906
TIME...MOT...LOC 2241Z 221DEG 64KT 4047 10938
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
15Local storm report, Sep 18, 3:47 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
447 PM MDT SAT SEP 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND GST 3 NW FRUITVALE 39.12N 108.52W
09/18/2021 M58 MPH MESA CO ASOS
ASOS STATION KGJT GRAND JUNCTION RGNL AP.
&&Local storm report, Sep 18, 3:48 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 PM MDT SAT SEP 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 1 E BLANDING MUNI ARPT 37.58N 109.47W
09/18/2021 M46 MPH SAN JUAN UT AWOS
AWOS STATION KBDG BLANDING.
&&Thunderstorm Wind, Daggett
- When
- September 18, 3:48 PM MST
- Where
- Daggett County, 151.58 mi S of Dutch John
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.750, -109.750
A peak wind gust of 58 MPH was measured by the automated weather station at the Canyonlands Field Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 18, 20212 deaths · 1 event
- Rip Current in Illinois, September 18, 20211 death · 1 injured · 1 event
- Flash Flooding in Alabama, September 18 to 19, 20211 death · 4 events
- Flash Flood and Dust Storm in Arizona, September 18, 2021$25,000 · 50 kt wind · 7 events
- Flash Flooding and Flooding in Tennessee, September 18, 2021$20,000 · 9 events
- Wildfire and High Wind in Montana, September 18 to 30, 202156 kt wind · 7 events
- Flash Flooding in Tennessee, September 18 to 19, 20214 events
- Tornado and Flood in Florida, September 18, 2021EF0 · 4 events
- Damaging Winds in Colorado, September 18, 202155 kt wind · 4 events
- Hail and Damaging Wind in New York, September 18, 202150 kt wind · 3 events
- Damaging Winds in Idaho, September 18, 202152 kt wind · 2 events
- Flash Flooding in Georgia, September 18 to 19, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974353.